Alert archive / Illinois / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 58, NWS Lincoln, IL

May 1, 2002Crawford County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at May 1, 2002, 5:04 PM CDT for Crawford County, Illinois. It was in force for 56 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 1, 2002, 5:04 PM CDT (22:04 UTC)
Expired
May 1, 2002, 6:00 PM CDT
In force
56 min
Issued by
NWS Lincoln, IL
Area
Counties, with a storm outline in the text

County Crawford County, IL

What was reported inside it

TimeReportWhereRemark
May 1, 5:04 PM CDTThunderstorm Wind 65 EEaton, ILDamaging thunderstorm winds created a two mile wide by 17 mile long damage path across northern Crawford County. Six homes sustained major damage due to three to four foot diameter trees that were blown down on them. A mobile home was completely destroyed an

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 1, 12:45 PM CDTSevere Thunderstorm WatchSPC5 hr
May 1, 2:30 PM CDTTornado WatchSPC4 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 10.1 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2002-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2002-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 207 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1126 m above ground
0-6 km bulk shear
72 kt
0-1 km storm-relative helicity
207 m²/s²
0-3 km storm-relative helicity
327 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KILX 012204
SVRSPI
ILC033-012300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
504 PM CDT WED MAY 1 2002

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CRAWFORD COUNTY IN EAST CENTRAL ILLINOIS

* UNTIL 600 PM CDT

* AT 504 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER ANNAPOLIS...OR ABOUT 13 MILES NORTHWEST OF
  ROBINSON...MOVING EAST AT 50 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  EATON
  HUTSONVILLE
  ROBINSON
  PALESTINE

THIS STORM IS CAPABLE OF PRODUCING WINDS IN EXCESS OF 60 MPH...
DAMAGING HAIL...FREQUENT LIGHTNING...AND VERY HEAVY RAIN. TAKE
SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER OR ANY STORM DAMAGE TO YOUR LOCAL ESDA...OR THE
NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER
SERVICE. STAY TUNED FOR LATER STATEMENTS.

LAT...LON 3917 8799 3906 8796 3890 8761 3918 8761

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 2:10 PM CDT, 2 hours 54 minutes earlier.

Area forecast discussion, May 1, 2:10 PM CDT, 2 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
210 PM CDT WED MAY 1 2002

FCST CONCERNS WL CENTER ARND ENDING OF THUNDER AND HVY RAIN THREAT
TONIGHT...THEN WX PATTERN BECOMES MORE BENIGN INTO THE WEEKEND...
WITH THE CONCERNS SHIFTING TO TEMPS AND CLOUD COVER.

MODELS DIFFER ON THE SPEED OF THE SFC LOW AND ASSOC FNTL BOUNDARY AS
IT TRACKS EAST TOWARD OHIO TONIGHT. AVN THE QUICKEST...WITH THE NGM
THE SLOWEST. CONVECTIVE FEEDBACK PROBLEM WITH AVN LIKELY THE CAUSE
OF THE QUICKER MOVEMENT. WL LEAN TOWARD THE ETA SOLUTION...WHICH
PLACES THE SFC LOW NR IND AT 06Z TONIGHT...WITH THE FRONT EXTENDING
SWWRD INTO SRN IL THRU NWRN AK. WITH THIS ANTICIPATED MOVEMENT
...PLAN TO BE ABLE TO CONT ENDING WORDING FOR PCPN/FLOOD THREAT
TONIGHT.

SOME QUESTION AS TO THE EXTENT OF THE WRAP ARND CLOUDINESS TMRW.
BASED ON ETA BUFKIT TIME-HEIGHT SECTIONS...CLOUDS WL DECREASE ACRS
THE REGION DURING THE AFT WEST-EAST. WL BE OPTIMISTIC FOR SOME AFT
SUN. WITH CLR SKIES AND SFC HI PRES BUILDING IN THU NIGHT...TEMPS WL
DROP INTO 30S BY FRI MORN. GUIDANCE TEMPS ARE IN FAIRLY GOOD
AGREEMENT...BUT WL LEAN TOWARD COOLER ETA 2M TEMPS FRI MORN WITH
IDEAL RADIATIONAL COOLING. A QUICK GLANCE AT RECORD LOWS (NR 30)
SUGGEST WE SHLD REMAIN SEVERAL DEGREES ABV RECORD LOWS.

NRN STREAM S/WV MOVES ACRS SRN CANADA TOWARD THE UPR GREAT LAKES SAT
EVE. AVN TIMES THE ASSOC COLD FNT THRU IL SAT EVE. SRN STREAM
BECOMES MORE ACTIVE DURING THE LATTER PART OF THE WEEKEND...LIFTING
THE FNT BACK NORTH INTO IL LATER SUN...WITH CONT PCPN THREAT THRU
THE REMAINDER OF THE EXTENDED PERIOD AS SW FLOW ALOFT CONTINUES.

...PRELIMINARY CCF FOR COORDINATION PURPOSES...

SPI BU 047/058 036/065 045 818-0
PIA BU 044/057 034/064 045 817-0
DEC BU 048/057 035/064 044 818-0
CMI EU 047/056 034/063 043 81810
MTO EU 052/058 035/064 045 81+20
LWV EU 055/061 035/065 046 81+20

.ILX...FLOOD WATCH TONIGHT
       ILZ027>031-036>038-040>051-053

PLAHMER

In the hours before

Local storm report, May 1, 1:43 PM CDT, 3 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
143 PM CDT WED MAY 1 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0135 PM    3 S RUSHVILLE             IL   1.75 INCH HAIL
05/01/02   SCHUYLER                       REPORT AT SCHUY RUSH
                                          LAKE...3 SOUTH OF
                                          RUSHVILLE. FROM COUNTY
                                          SHERIFF.
Local storm report, May 1, 3:09 PM CDT, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
309 PM CDT WED MAY 1 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0220 PM    5 W PETERSBURG            IL   1.00 INCH HAIL
05/01/02   MENARD                         QUARTER SIZE HAIL.
                                          REPORTED BY COUNTY ESDA.

0230 PM    1 N LOUISVILLE            IL   1.50 INCH HAIL
05/01/02   CLAY                           REPORT OF HAIL JUST NORTH
                                          OF LOUISVILLE. REPORT FROM
                                          FLORA ESDA.

0245 PM    7 SE JACKSONVILLE         IL   1.00 INCH HAIL
05/01/02   MORGAN                         REPORT WAS FROM
                                          NORTONVILLE...WHICH IS 7
                                          MILES SOUTHEAST OF
                                          JACKSONVILLE. FROM COUNTY
                                          ESDA.

0300 PM    AUBURN                    IL   1.00 INCH HAIL
05/01/02   SANGAMON                       FROM COUNTY ESDA.

0300 PM    THAYER                    IL   1.75 INCH HAIL
05/01/02   SANGAMON                       FROM COUNTY ESDA.

0303 PM    FLORA                     IL   1.00 INCH HAIL
05/01/02   CLAY                           FROM FLORA ESDA.
Local storm report, May 1, 3:27 PM CDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
327 PM CDT WED MAY 1 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0240 PM    FLORA                     IL   WIND DAMAGE
05/01/02   CLAY                           3.5 FOOT OAK TREE BLOWN
                                          DOWN. FROM FLORA ESDA.

0323 PM    MORRISONVILLE             IL   1.75 INCH HAIL
05/01/02   CHRISTIAN                      FROM COUNTY SHERIFF.
Local storm report, May 1, 3:53 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
353 PM CDT WED MAY 1 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0300 PM    2 S OLNEY                 IL   1.00 INCH HAIL
05/01/02   RICHLAND

0300 PM    1 W MORRISONVILLE         IL   2.00 INCH HAIL
05/01/02   CHRISTIAN                      RURAL MORRISONVILLE. FROM
                                          COUNTY SHERIFF.

0330 PM    1 S TAYLORVILLE           IL   1.75 INCH HAIL
05/01/02   CHRISTIAN                      FROM COUNTY ESDA.

0300 PM    TAYLORVILLE               IL   FLASH FLOOD
05/01/02   CHRISTIAN                      MANY ROADS FLOODED DUE TO
                                          HEAVY RAIN. FROM COUNTY
                                          ESDA.
Local storm report, May 1, 4:36 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
436 PM CDT WED MAY 1 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0320 PM    SUMNER                    IL   1.75 INCH HAIL
05/01/02   LAWRENCE                       FROM INDIANAPOLIS NWS
                                          WEATHER SPOTTER.

0230 PM    2.5 W LOUISVILLE          IL   1.75 INCH HAIL
05/01/02   CLAY                           100 CARS DAMAGED AT A CAR
                                          DEALERSHIP IN TOWN. FROM
                                          FLORA ESDA.

0230 PM    1 S CLAY CITY             IL   WIND DAMAGE
05/01/02   CLAY                           3 TO 4 TREES BLOWN DOWN.
                                          FROM FLORA ESDA.

0300 PM    SPRINGFIELD               IL   FLASH FLOOD
05/01/02   SANGAMON                       MINOR FLOODING IN
                                          SPRINGFIELD. STANDING WATER
                                          IN CITY. FROM ESDA.
Local storm report, May 1, 4:39 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
439 PM CDT WED MAY 1 2002

...PRELIMINARY REPORT FOR 5/1/02 EVENT...SO FAR...

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0135 PM    3 S RUSHVILLE             IL   1.75 INCH HAIL
05/01/02   SCHUYLER                       REPORT AT SCHUY RUSH
                                          LAKE...3 SOUTH OF
                                          RUSHVILLE. FROM COUNTY
                                          SHERIFF.

0220 PM    5 W PETERSBURG            IL   1.00 INCH HAIL
05/01/02   MENARD                         QUARTER SIZE HAIL.
                                          REPORTED BY COUNTY ESDA.

0230 PM    1 N LOUISVILLE            IL   1.50 INCH HAIL
05/01/02   CLAY                           REPORT OF HAIL JUST NORTH
                                          OF LOUISVILLE. REPORT FROM
                                          FLORA ESDA.

0230 PM    2.5 W LOUISVILLE          IL   1.75 INCH HAIL
05/01/02   CLAY                           100 CARS DAMAGED AT A CAR
                                          DEALERSHIP IN TOWN. FROM
                                          FLORA ESDA.

0230 PM    1 S CLAY CITY             IL   WIND DAMAGE
05/01/02   CLAY                           3 TO 4 TREES BLOWN DOWN.
                                          FROM FLORA EDA.

0240 PM    FLORA                     IL   WIND DAMAGE
05/01/02   CLAY                           3.5 FOOT OAK TREE BLOWN
                                          DOWN. FROM FLORA ESDA.

0245 PM    7 SE JACKSONVILLE         IL   1.00 INCH HAIL
05/01/02   MORGAN                         REPORT WAS FROM
                                          NORTONVILLE...WHICH IS 7
                                          MILES SOUTHEAST OF
                                          JACKSONVILLE. FROM COUNTY
                                          ESDA.

0300 PM    AUBURN                    IL   1.00 INCH HAIL
05/01/02   SANGAMON                       FROM COUNTY ESDA.

0300 PM    2 S OLNEY                 IL   1.00 INCH HAIL
05/01/02   RICHLAND

0300 PM    THAYER                    IL   1.75 INCH HAIL
05/01/02   SANGAMON                       FROM COUNTY ESDA.

0300 PM    1 W MORRISONVILLE         IL   2.00 INCH HAIL
05/01/02   CHRISTIAN                      RURAL MORRISONVILLE. FROM
                                          COUNTY SHERIFF.

0300 PM    SPRINGFIELD               IL   FLASH FLOOD
05/01/02   SANGAMON                       MINOR FLOODING IN
                                          SPRINGFIELD. STANDING WATER
                                          IN CITY. FROM ESDA.

0300 PM    TAYLORVILLE               IL   FLASH FLOOD
05/01/02   CHRISTIAN                      MANY ROADS FLOODED DUE TO
                                          HEAVY RAIN. FROM COUNTY
                                          ESDA.

0303 PM    FLORA                     IL   1.00 INCH HAIL
05/01/02   CLAY                           FROM FLORA ESDA.

0320 PM    SUMNER                    IL   1.75 INCH HAIL
05/01/02   LAWRENCE                       FROM INDIANAPOLIS NWS
                                          WEATHER SPOTTER.

0323 PM    MORRISONVILLE             IL   1.75 INCH HAIL
05/01/02   CHRISTIAN                      FROM COUNTY SHERIFF.

0330 PM    1 S TAYLORVILLE           IL   1.75 INCH HAIL
05/01/02   CHRISTIAN                      FROM COUNTY ESDA.

GOETSCH

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 12:09 PM CDTSevere Thunderstorm WarningILXMorgan, Scott51 min
May 1, 1:11 PM CDTSevere Thunderstorm WarningILXSchuyler49 min
May 1, 1:25 PM CDTFlash Flood WarningILXChristian6 hr
May 1, 1:39 PM CDTSevere Thunderstorm WarningILXCass, Mason51 min
May 1, 1:51 PM CDTSevere Thunderstorm WarningILXScott24 min
May 1, 2:04 PM CDTSevere Thunderstorm WarningILXEffingham56 min
May 1, 2:06 PM CDTSevere Thunderstorm WarningILXMenard39 min
May 1, 2:09 PM CDTTornado WarningILXClay66 min
May 1, 2:10 PM CDTTornado WarningILXClay65 min
May 1, 2:25 PM CDTFlash Flood WarningILXMorgan, Sangamon, Scott6 hr
May 1, 2:30 PM CDTSevere Thunderstorm WarningILXMorgan45 min
May 1, 2:37 PM CDTTornado WarningILXRichland38 min
May 1, 2:42 PM CDTSevere Thunderstorm WarningILXSangamon48 min
May 1, 3:05 PM CDTTornado WarningILXLawrence40 min
May 1, 3:10 PM CDTTornado WarningILXChristian50 min
May 1, 3:18 PM CDTSevere Thunderstorm WarningILXRichland42 min
May 1, 3:36 PM CDTTornado WarningILXShelby54 min
May 1, 4:00 PM CDTFlash Flood WarningILXShelby6 hr
May 1, 4:21 PM CDTTornado WarningILXCumberland54 min
May 1, 6:22 PM CDTSevere Thunderstorm WarningILXPeoria38 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.